Alert archive / Iowa / Tornado Warnings in 1996

Tornado Warning 17, NWS Quad Cities, IA

June 16, 1996Clayton County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jun 16, 1996, 6:39 PM CDT for Clayton County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1996, 6:39 PM CDT (23:39 UTC)
Expired
Jun 16, 1996, 7:45 PM CDT
In force
66 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Clayton County, IA

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 162340
TORMLI
IAC043-170045-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT SUN JUN 16 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST IOWA
 
   ...CLAYTON COUNTY
 
AT 640 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO
ENTERING CLAYTON COUNTY WEST OF VOLGA...OR 12 MILES SOUTHWEST OF ELKADER
MOVING EAST AT 20 MPH.
 
THE TORNADO WILL REACH NEAR VOLGA NEAR 645 PM AND ELKADER AROUND 7 PM.
 
AGAIN A TORNADO HAS BEEN REPORTED ON THE GROUND... PERSONS IN VOLGA AND
ELKADER SHOULD TAKE COVER NOW !!
 
GO TO THE BASEZMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
 
DICKEY/HIRSCH
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 16, 2:07 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 16, 2:07 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT SUN JUN 16 1996

LONGWAVE TROF ON THE WEST COAST CONTINUES TO AMPLIFY WITH A RIDGE
ACROSS THE REST OF NORTH AMERICA.  THIS PATTERN IS NOT EXPECTED TO
CHANGE DURING THE SHORT TERM.

18Z SURFACE ANALYSIS INDICATES THE REMAINS OF THE OLD BOUNDARY HAVE
MOVED INTO WISCONSIN AS THE ATMOSPHERE CONTINUES TO MOISTEN UP WITH DEW
POINTS AROUND 70 ACROSS THE ENTIRE AREA.  A WEAK AREA OF LOW PRESSURE
IS IN NORTHWEST IOWA WITH TROFS EXTENDING NORTHEAST AND SOUTH OF IT.
SATELLITE INDICATES TOPS OF CONVECTION ACROSS CENTRAL IOWA HAVE BEEN
WARMING THE PAST SEVERAL HOURS.  PROFILERS HAVE A WEAK SHORTWAVE IN THE
PLAINS MOVING SLOWLY EAST NORTHEAST.  ADAP GRAPHICS HAVE STRONG
MOISTURE CONVERGENCE ACROSS IOWA.

MAIN PROBLEM TONIGHT IS WHERE WILL THE HEAVY RAIN SET UP.

THE 12Z MODELS ARE SIMILAR EXCEPT FOR TIMING AND PLACEMENT OF THE
SYNOPTIC SCALE FEATURES.  WITH THE SYSTEM MOVING INTO THE MEAN RIDGE
POSITION...THE SLOWER SOLUTIONS ARE MORE REASONABLE.  THE SCREAMING
MESSAGE FROM ALL MODELS IS A HEAVY RAIN EVENT...JUST WHAT ISN/T NEEDED.
THE ETA HAS BEEN THE MOST CONSISTENT IN THE HANDLING OF THIS SYTEM FROM
RUN TO RUN WITH THE AVN A CLOSE SECOND.  AS NOTED BY NCEP HPC...THIS
SYSTEM RESEMBLES A "SHARS" EVENT WITH ITS HIGH PRECIPATABLE WATER AND
WEAK WINDS ALOFT.  GIVEN THE ETA SOLUTION...THUNDERSTORMS SHOULD BECOME
MORE NUMEROUS TONIGHT WITH HEAVY RAINFALL LIKELY.  MESOSCALE FEATURES
WILL EVENTUALLY DETERMINE THE EXACT AREA OF HEAVY RAIN.  MY BEST GUESS
AT THIS TIME IS ON AN AXIS FROM ABOUT DSM TO DBQ.  THE FLASH FLOOD
WATCH SHOULD PROBABLY BE EXPANDED INTO NORTHEAST IOWA.  FWC/FAN NUMBERS
ARE SIMILAR BUT GIVEN PERSISTANCE...THE WARM FWC NUMBERS LOOK BETTER.

CID 070/++  DBQ 067/++  MLI 072/++  BRL 073/++

PIERCE

In the hours before

Special weather statement, Jun 16, 6:31 PM CDT, 8 minutes before
IAZ030-170015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 PM CDT SUN JUN 16 1996

...TORNADO REPORTED ON THE GROUND IN FAYETTE COUNTY...

AT 620 PM A TORNADO WAS REPORTED TO BE ON THE GROUND 6 MILES NORTH OF
OELWEIN AND A TORNADO WARNING IS IN EFFECT FOR FAYETTE COUNTY UNTIL 7
PM.

IF THIS STORM CONTINUES TO TRACK TO THE NORTHEAST AT 20 MPH... IT WILL
REACH VOLGA IN WESTERN CLAYTON COUNTY AROUND 645 PM!  THIS STRO,RM MAY
ALSO TRACK NEAR STRAWBERRY POINT.  PERSONS IN CLAYTON COUNTY SHOULD
MONITOR THE WEATHER CLOSELY THROUGH 8 PM AS THIS IS A DANGEROUS STORM
SITUATIOIN.

HIRSCH

Nearby

Tornado Warnings in Iowa, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.